Format

Send to:

Choose Destination
See comment in PubMed Commons below
Braz J Otorhinolaryngol. 2005 May-Jun;71(3):374-7. Epub 2005 Dec 14.

[Agranulocytosis with tonsillitis associated with methimazole therapy].

[Article in Portuguese]

Author information

  • 1Faculdade de Medicina de Itajubá.

Abstract

The treatment of hyperthyroidism with antithyroid drugs can cause a significant side effect in 0.2 to 0.3% of the cases: agranulocytosis. Infectious complications caused by this condition affect mainly the throat, and tonsillitis is one of its manifestations. The present study reported the case of a female patient, 33 years old, manifesting odynophagia and fever resistant to many antibiotics. The patient showed hyperthyroidism and had been using methimazole for two months. With the diagnoses of agranulocytic angina, the drug was withdrawn and treatment with ciprofloxacin, symptomatic drugs and granulocytic-colony stimulator, besides fluconazol was started. The patient developed satisfactorily, being discharged ten days after the beginning of the treatment. Fifteen days later, total thyroidectomy was carried out. The purpose of this report is to point at the importance of knowing the collateral effects of the drugs, to advise the patients about them and worm the doctors about the necessity of evaluating the patient as a whole, searching for other current diseases and drugs.

PMID:
16446945
[PubMed - indexed for MEDLINE]
Free full text
PubMed Commons home

PubMed Commons

0 comments
How to join PubMed Commons

    Supplemental Content

    Full text links

    Icon for Scientific Electronic Library Online
    Loading ...
    Write to the Help Desk